Trazodone for RLS?: Hi my fellow... - Restless Legs Syn...

Restless Legs Syndrome

14,816 members9,420 posts

Trazodone for RLS?

Micafe
Micafe

Hi my fellow sufferers :-( .

I've been doing a lot of research online, and today I found something interesting. I've been taking Lexapro for my depression for several months now. For some reason a few weeks later my Doctor prescribed Trazodone and I didn't understand why she would prescribe two depression meds at the same time. I didn't ask because I really didn't know what it was for, I have so many other problems. I take lots of medications.

(My husband says that since she's pregnant her hormones are playing games. Is this possible? Anyway, the subject here is a different one :-) )

I'm always very careful what I take so I decided to taper off Lexapro before starting taking Trazodone.

Today I found a couple of websites where they claim "Restless legs syndrome successfully treated with trazodone". It was a huge surprise to me and I am willing to try it when I'm done with the Lexapro, something I expect to do in about a month.

I don't remember anyone here mentioning Trazodone as a possible help for RLS. Has anyone tried it?

Thanks for your replies.

30 Replies
oldestnewest

Trazadone is a anti-depressant and can help with sleep, but its not a treatment for RLS. It is considered more RLS friendly than some of the other anti-depressants.

Micafe
Micafe in reply to Elisse2

Thank you!

Two antidepressants at the one time is not recommended, unless switching over and you are on small amounts and even then a lot of the time you need to be free of one before starting the other.

And as Elisse2 says its not a treatment for RLS.

I've tried it and as with the other antidepressants it made my symptoms worse. However, your mileage may vary! I believe in trying most things - are make ups are quite different and what works for one may be toxic for another. Good luck in trying it and I hope you are successful.

Micafe
Micafe in reply to raffs

Hi raffs. I'm so desperate that I'm willing to give it a try. I think it can't get much worse. Otherwise I'll never know if it works or not. If it does, it might even help some of the people here.. 😊. If it doesn't, nothing will be lost. Just my dream of feeling better. 😥

raffs
raffs in reply to Micafe

That was the approach I took - there are no atheists in a foxhole as they say.

I look forward to reading about your success.

Micafe
Micafe in reply to raffs

Thank you! :-)

It is an anti-depressant that the RLS Foundation recommends for patients, second to Wellbutrin.

In some patients Wellbutrin has been known to help both RLS symptoms and depression.

I have tried both. The Wellbutrin did not work, and the Trazodone had such appalling side effects - I felt just ghastly to the nth degree - I gave it up almost immediately.

By all means attept them all, depression is not good, but start withWellbutrin.

Micafe
Micafe in reply to Parminter

Thank you Parminter. I planning to give Trazodone a try only because I've already bought it. All medications have side effects. I hope it won't be the case with this med.

Parminter
Parminter in reply to Micafe

I thought that, too, as I had paid rather a lot for it. But in the end I decided that nothing that felt so horribly toxic could possibly be helping.

I really hope you are not like me, and that it helps you. We have a bad enough time without depression, don't we?

Just by-the-way-and-just-in-case, Wellbutrin did not help me but it did not feel as though it was harming me, either. And it is always at the top of the list for RLS-friendly anti-depressants. There are several people on this site who have reported that it nuked their RLS symptoms, too.

Micafe
Micafe in reply to Parminter

Hello Parmiter. Can you please give me an idea of what the Trazodone side effects were? I would really appreciate it. Thank you!

Parminter
Parminter in reply to Micafe

Hi Micafe. It is one of those experiences that was so horrible overall that individual effects are hard to remember. But I recall nausea, dizziness, an overall sick feeling, unsteadiness, stumbling and very fuzzy thinking. And not mild, otherwise I would have stuck to it a little longer.

My doctor said it was a drug he generally liked, so clearly he had patients that did not react like I did. I hope you are one of those.

I took the tablet in the evening, and woke up with the side-effects, so if you take it you will probably know pretty soon.

Micafe
Micafe in reply to Parminter

Thank you so much... :-)

Interesting but is Trazadone habit forming? I need a medication that I can take as soon as I get RLS ...don't like idea of taking meds every day...but think it's unlikely there is anything that can be taken occasionally. So sorry you have other health issues..but for me RLS is the only one..but I seem to suffer after stress...not every day...

Elisse2
Elisse2 in reply to Allyp69

Low dose opiates can be taken as needed. All meds if taken every day , we come dependent on them. just like a diabetic needs to take insulin every day.

Micafe
Micafe in reply to Allyp69

It probably is. However, I've read that Trazodone actually helps to mitigate the intensity of opioid withdrawal symptoms.

My hematologist prescribed B-12 for my RLS symptoms. After several months, the B-12 seemed to help some, but didn't provide complete relief. Then I was prescribed methylprednisolone to address an allergic reaction to something I had eaten, and I haven't had any RLS symptoms ever since. One thing I am wondering since I joined HealthUnlocked and that is: Is RLS a side effect of CLL?

Micafe
Micafe in reply to mteaney

I just did a search. They don't list RLS as a side effect of CLL.

I was prescribed it too. It is said to help PLMD in some sufferers but I stopped taking it after about four nights as it turned me into a complete zombie.

Micafe
Micafe in reply to Sampsie

Are you talking about Trazodone? If so, zombie like how? Thanks.

Sampsie
Sampsie in reply to Micafe

Yes, Trazadone. It completely wiped me out. I still had RLS so I was taking Gabapentin and Co-codamol at the same time, but the Tazadone made my legs so heavy I found it hard to walk, and the next day I couldn't think straight or get up as I was so drowsy.

It may not affect you like this though.

Micafe
Micafe in reply to Sampsie

Doesn't sound very nice. I hope it won't happen to me. Thanks a lot for letting me know. ☺

Sampsie
Sampsie in reply to Micafe

I hope so too, as it would be great if it helped you. I am quite sensitive to medication so fingers and toes crossed for you.

Micafe
Micafe in reply to Sampsie

Thank you! 😊

If you look on the Internet you will see some articles in which it is said that Trazodone is an old antidepressant not very effective; however it has an important sedative effect and also has an anticonvulsant effect. If the two indicated effects are combined: sedative and anticonvulsant, it may be a suitable drug for non-severe cases of RLS.

The dose can be 0.25 mg at the beginning of the treatment, but little by little this dose loses its effect. I have been taking it for years and now I take 100 mg in a pill once a night before bed and it works for me.

You can check my previous answer about associating Trazodone with Clonazepan, which gives me very good results.

Anyway, I have serious doubts that taking 2 different antidepressants at the same time is good.

Lexapro is Escitalopram, a Selective Serotonin Uptake Inhibitor, and SSRIs are known to worsen RLS symptoms.

Micafe
Micafe in reply to Arjiji

I'm not taking them at the same time. I was smart enough not to do it.. 😊. Thanks for your help. My Dr. will not prescribe Clonazepam. My previous Dr. did and it really helped me sleep. I don't know where you live. Here in the USA, at least where I live, they just refuse to prescribe it anymore 😣

I am on a low dose of oxycodone which seems to cause alertness, and exacerbated the anxiety and depression from lack of sleep due to RLS. The oxycodone did relieve the RLS symptoms, but the side effects were troublesome. My neurologist prescribed Trazadone to take at bedtime which did help with the side effects of the oxycodone and allowed me to get some rest. I have tried Wellbutrin several times and and each time it also has had an alerting side effect for me and even taking it in the morning caused me to be more anxious than before which led to deeper depression. Now I am on a very low dose of Trazadone, and it does seem to help. I did stop it for some time when I tried the Wellbutrin on another occasion with the hope it would be the solution, but I could not tolerate it. I agree you need to keep trying things to get relief, but it can be exhausting, frustrating and expensive (as you all know!) . I hope you find some relief!

Micafe
Micafe in reply to Walras

Thank you Walras... You're totally right..

I live in Spain and here it is possible to prescribe Clonazepan, but the doctor must take into account the side effects and that it is not a lasting solution to the problems.

Clonazepan has been associated with increased sleep apnea, causing prolonged apneas; also with memory loss, disorientation in the morning upon waking; and above all that produces habitat and the need to increase doses.

If it is taken, it must be for a short time and alternating for weeks, one yes and the other no; in this way the addiction and tolerance takes a long time to arrive. It works well but it is not a medicine for life.

Hello. The way I have taken Clonazepan is when I realize I'm not going to be able to fall asleep I take a quarter of a tablet and it helps. It doesn't happen everyday not even every week. I still have some left prescribed by my oncologist and now I'm worried what I'm going to do when I finish them.

You may also like...